Alert archive / Colorado / Snow Squall Warnings in 2020
Snow Squall Warning 9, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this snow squall warning at Mar 1, 2020, 6:12 PM MST for Larimer County, Colorado. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 1, 2020, 6:12 PM MST (01:12 UTC)
- Expired
- Mar 1, 2020, 7:15 PM MST
- In force
- 63 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
County Larimer County, CO
The radar
The Cheyenne radar (KCYS), 52 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.2 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 911 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 363 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
709
WWUS55 KBOU 020114
SQWBOU
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Denver CO
612 PM MST Sun Mar 1 2020
COC069-020215-
/O.NEW.KBOU.SQ.W.0009.200302T0112Z-200302T0215Z/
Larimer CO-
612 PM MST Sun Mar 1 2020
The National Weather Service in Denver Colorado has issued a
* Snow Squall Warning for...
Northeastern Larimer County in north central Colorado...
* Until 715 PM MST.
* At 612 PM MST, a dangerous snow squall was located near Livermore,
or 21 miles northwest of Fort Collins, moving northeast at 15 mph.
HAZARD...Extremely poor visibility in heavy snow and blowing snow.
Wind gusts up to 30 mph.
SOURCE...Radar and webcams.
IMPACT...Dangerous life-threatening travel.
* This includes Highway 287.
Locations impacted include...
Livermore, Virginia Dale and Poudre Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Reduce your speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.
&&
LAT...LON 4074 10508 4068 10533 4100 10553 4100 10524
TIME...MOT...LOC 0112Z 245DEG 11KT 4083 10525
$$
RPK1 follow-up statement
397 WWUS55 KBOU 020208 SQWBOU Snow Squall Warning National Weather Service Denver CO 708 PM MST Sun Mar 1 2020 COC069-020218- /O.EXP.KBOU.SQ.W.0009.000000T0000Z-200302T0215Z/ Larimer CO- 708 PM MST Sun Mar 1 2020 ...THE SNOW SQUALL WARNING FOR NORTHEASTERN LARIMER COUNTY WILL EXPIRE AT 715 PM MST... The snow squall which prompted the warning has exited the area. Therefore, the snow squall warning will be allowed to expire. Snow and ice-covered roads will continue to make travel difficult. LAT...LON 4074 10508 4068 10533 4100 10553 4100 10524 TIME...MOT...LOC 0208Z 245DEG 11KT 4090 10505 $$ RPK
What forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this snow squall warning went out at Mar 1, 2:23 PM MST, 3 hours 49 minutes earlier.
Area forecast discussion, Mar 1, 2:23 PM MST, 3 hours 49 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 223 PM MST Sun Mar 1 2020 .SHORT TERM...(This evening through Monday) Issued at 230 PM MST Sun Mar 1 2020 Main concern for tonight still revolves around snowfall potential and bursts of heavy snow possible for this evening over portions of the mountains, Palmer Divide and I-25 corridor. The main upper low with this storm system continues to dig southward along the California coast this afternoon with a weaker northern branch of the trof over the Northern Rockies. QG diagnostics indicates only weak upward ascent through midnight, then becoming increasing subsident flow on Monday as the northern branch of upper trof. There is a nice batch of frontogenesis which will be moving across the area this evening which will aid in snowfall production. Main cold front just now moving across the northern border areas with a rather weak pressure rise cross central wyoming. This will enhance the shallow upslope flow this evening as winds increase from the northeast. Local radar already showing some convective elements developing over the mountains and northern Front Range. In addition, steep lapse rates will assist snow potential and even the possibility of thunder snow is not out of the question. Hi resolution models like RAP/HRRR are still rather excited for snowfall/qpf tonight but probably overdone due to convective element. These models still showing 6-12 inches from Denver south and west, so probably cut those amounts at least in half. Model reflectivity showing 40-45 dbz echoes this evening which would result in these pockets of heavy snowfall rates of 1- 2 inches per hour. Will stay the course with the earlier issued advisories and as we get closer to game time will see if any further adjustments are needed. Will continue with 2-4 inches of snow over the Urban corridor, with potential up to 6 inches from Denver south and west into the foothills. Heaviest snow still looks to be this evening then gradually decreasing before ending early Monday morning. Some stratus/fog possible early Monday morning before skies becoming partly cloudy by late morning/afternoon hours. Behind this trof, cross sections showing some winds over the mountains of 20-40 mph Monday afternoon. .LONG TERM...(Monday night through Sunday) Issued at 230 PM MST Sun Mar 1 2020 Skies will be clearing Monday night with perhaps just a few flurries along the high mountains in the early evening. Otherwise expect a clear calm night, with some areas of fog forming near sunrise over North and Middle Parks. Tuesday through Saturday will be a dry period and have above normal temperatures for early March as an upper ridge builds into the area. There will be an overall warming trend, though a weak and dry cold front is expected to push down Wednesday evening for a slight cool down Thursday. By Friday and Saturday, the upper ridge will pass east and southwesterly flow aloft will bring readings in the low 60s to near 70 for the plains, 50s for the foothills, and in the upper 30s to upper 40s for the mountains. The next system to bring a chance of precipitation back to the state will move out of the Gulf of Alaska Wednesday, drop along the west coast sometime between Friday and Saturday, with the GFS favoring the quicker solution and the EC and Canadian keeping steady with a slower solution. With the GEFS dragging slower than the GFS, will favor the slower timing, which would bring a chance of snow to the mountains Saturday evening, then not spreading into the plains until Sunday afternoon. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 230 PM MST Sun Mar 1 2020 Main concern will be a period of IFR and potential moderate to heavy snow this evening with snowfall rates of 1-2 inches per hour. Would not be surprised to even some some thunder snow with this system. Main cold front will sweep through the terminals Heaviest snowfall between 6 pm and 10 pm and then decreasing snow after midnight. Slowly improving conditions Monday morning. Total snowfall of 2-4 inches expected with this system with a lower probability of up to 6 inches at KDEN/KAPA. && .BOU WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from 5 PM this afternoon to 5 AM MST Monday for COZ039>041. Winter Weather Advisory until 5 AM MST Monday for COZ033>036. && SHORT TERM...Entrekin LONG TERM...Kriederman AVIATION...Entrekin
Hazardous weather outlook, Mar 1, 10:32 AM MST, 7 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1032 AM MST Sun Mar 1 2020 COZ030>051-021745- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1032 AM MST Sun Mar 1 2020 ...WINTER WEATHER ADVISORY TONIGHT FOR THE MOUNTAINS, FOOTHILLS, PORTIONS OF THE ADJACENT PLAINS AND PALMER DIVIDE... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight A storm system will bring a period of snowfall to the mountains and foothills this afternoon and evening, then decrease after midnight. In the mountains storm totals will range from 3 to 9 inches, possibly heavy at times later this afternoon and evening. Across the urban corridor and northeast plains, a cold front will push into the area from the northeast this afternoon. A mix of rain and snow late this afternoon will change over to snow by this evening. Snow could be heavy this evening with snowfall rates up to 2 inch per hour, especially from Denver southward. The snow should start to taper off after midnight. Storm totals will range from 1 to 4 inches, with locally higher amounts possible near the foothills and over the Palmer Divide. .DAYS TWO THROUGH SEVEN...Monday through Saturday Areas of snow will continue in the mountains Monday morning with up to 2 inches of additional snowfall. For the Front Range and eastern plains, light snow may linger into the early morning hours, though should be done by 8 AM. Patchy fog will also be possible Monday morning. For Tuesday through Saturday, a dry and mild pattern will prevail, with a couple dry frontal passages expected. This may start to increase fire weather concerns across the plains depending on how much snow is received tonight into Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. However reports of heavy snowfall will be appreciated.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 1, 6:38 PM MST | Snow Squall Warning | BOU | Larimer, Weld | 52 min |
| Mar 1, 9:10 PM MST | Snow Squall Warning | BOU | Boulder, Larimer, Weld | 50 min |
Nearby
Snow Squall Warnings in Colorado, 2020Every snow squall warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.